Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 10, NWS Duluth, MN

June 5, 2005Price County, Sawyer County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 5, 2005, 3:07 PM CDT for Price County, Sawyer County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 3:07 PM CDT (20:07 UTC)
Expired
Jun 5, 2005, 3:45 PM CDT
In force
38 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 168 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 052009
TORDLH
WIC099-113-052045-
/O.NEW.KDLH.TO.W.0010.050605T2007Z-050605T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
307 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN
  PRICE COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 39 MILES
  SOUTHWEST OF PARK FALLS...OR ABOUT 36 MILES EAST OF RICE LAKE...
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR FIFIELD BY 335 PM... 
  PARK FALLS AT 345 PM
  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4553 9114 4542 9094 4592 9030 4596 9062

$$

CLC
1 follow-up statement
000 
WWUS53 KDLH 052028
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT SUN JUN 5 2005

WIC099-113-052045-
/O.CON.KDLH.TO.W.0010.000000T0000Z-050605T2045Z/
SAWYER WI-PRICE WI-
323 PM CDT SUN JUN 5 2005

...A TORNADO WARNING CONTINUES UNTIL 345 PM CDT FOR PRICE AND SAWYER
COUNTIES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 29 MILES SOUTHWEST OF
FIFIELD...OR ABOUT 31 MILES SOUTHWEST OF PARK FALLS...MOVING
NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  FLAMBEAU RIVER STATE FOREST THROUGH 340 PM  
  PARK FALLS AND FIFIELD BY 345 PM

THE STORM WILL MOVE OVER LAKE OF THE PINES...SWAMP LAKE AND LONG 
LAKE. IF YOU ARE ON THESE LAKES...SEEK SHELTER NOW. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 4553 9114 4542 9094 4592 9030 4596 9062

$$
CLC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:00 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN JUN 5 2005

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF A LOW PRESSURE SYSTEM AND COLD FRONT SLOWLY
TRACKING EAST ACROSS THE UPPER MIDWEST. ETA40 CAPE VALUES ARE
PROGGED AT 1500 TO 2500 J/KG...WITH THE HIGHEST VALUES ACROSS NWRN
WI. 0-3KM HELICITY VALUES DO NOT LOOK AS FAVORABLE FOR ROTATING
STORMS AS YESTERDAY...WITH THE HIGHEST AMOUNTS TO THE EAST AND
SOUTHEAST OF OUR CWA. SO BELIEVE THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. HOWEVER DUE TO THE STRENGTH OF INSTABILITY AND
POTENTIAL OUTFLOW BOUNDARIES...FEEL THAT SUPERCELLS MAY STILL
DEVELOP WITH ISOLATED TORNADOES POSSIBLE...ALTHOUGH MAINLY ACROSS
WISCONSIN. THE ETA40 HAS THIS FRONT MOVING TO THE EAST OF OUR CWA BY
MIDNIGHT TONIGHT...WITH ONLY SCATTERED SHOWERS LINGERING ACROSS OUR
CWA AFTER MIDNIGHT...ESPECIALLY NORTHEAST.

WEAK HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST ON
MONDAY...HOWEVER THERE WILL STILL BE A CHANCE OF SHOWERS DUE TO COLD
AIR ALOFT AND INCREASED DAYTIME HEATING. BY THEN ANOTHER LOW
PRESSURE SYSTEM WILL BE DEVELOPING OVER THE PLAINS...WITH SHOWERS
AND THUNDERSTORMS FORMING ALONG THE WARM FRONT ACROSS THE DAKOTAS.
THE LOW AND FRONT WILL SLOWLY MOVE EWRD...WITH THE THUNDERSTORM
ACTIVITY MOVING INTO WRN AND SRN MN LATE MONDAY NIGHT...THEN ACROSS
OUR CWA ON TUESDAY. SEVERE WEATHER IS AGAIN EXPECTED ON TUESDAY DUE
TO STRONG SHEAR AND INCREASING INSTABILITY. UNSETTLED WEATHER WILL
CONTINUE THROUGH WEDNESDAY. HOWEVER BEYOND THAT...THE MODELS DIFFER
WITH THE GFS TAKING A WEAKENING LOW TO OUR SOUTHEAST WED
NIGHT...WHILE THE ETA KEEPS A STRONGER LOW TO OUR WEST. IT APPEARS
THAT WIDESPREAD DRY WEATHER WONT RETURN UNTIL LATE THIS WEEK AND
NEXT WEEKEND.

&&

.AVIATION...SCT MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING...ASSOCIATED WITH THUNDERSTORM ACTIVITY. WDLY
SCT IFR CIGS/VSBYS ARE POSSIBLE WITH STRONGER STORMS...ALONG WITH
DAMAGING WINDS AND LARGE HAIL. MVFR TO IFR CIGS AND SCTRD SHOWERS
WILL LINGER OVER NIGHT...BUT THE THUNDERSTORMS WILL MOVE OFF TO THE
EAST OF THE AREA BY MIDNIGHT TONIGHT. PATCHY FOG MAY AGAIN DEVELOP
LATE TONIGHT...PRODUCING IFR-MVFR VSBYS. CIGS WILL BEGIN TO BREAK UP
TOMORROW...ALTHOUGH WDLY SCT TO SCT SHOWERS WILL CONTINUE THROUGH
THE DAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
011>012-019>021-037>038.
WI...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
001>004-006>009.

BERDES
Hazardous weather outlook, Jun 5, 7:30 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUN 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FOR AND
BECOME MORE SCATTERED TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE
STORMS FOR NORTHWEST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
HAIL...ALTHOUGH SEVERE WINDS AND TORNADOES ARE ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST WISCONSIN
TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:42 PM CDTTornado WarningDLHAshland, Iron, Price63 min
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningDLHDouglas34 min
Jun 5, 4:47 PM CDTSevere Thunderstorm WarningDLHIron29 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.